Practice Drug point

Chitosan may decrease serum valproate and increase the risk of seizure reappearance

BMJ 2009; 339 doi: (Published 24 September 2009) Cite this as: BMJ 2009;339:b3751
  1. Pasquale Striano, consultant1,
  2. Federico Zara, consultant1,
  3. Carlo Minetti, professor of paediatric sciences1,
  4. Salvatore Striano, professor of neurology2
  1. 1Unit of Muscular and Neurodegenerative Diseases, “G Gaslini” Institute, University of Genova, Genova
  2. 2Epilepsy Center, Department of Neurological Sciences, Federico II University, Napoli, Italy
  1. Correspondence to: Dr Pasquale Striano, Unit of Muscular and Neurodegenerative Diseases, “G Gaslini” Institute, Largo Gaslini 5, 16147-Genova, Italy pstriano{at}
  • Accepted 2 September 2009

We report two cases of probable interaction between the commonly used anticonvulsant valproate and chitosan, a substance available worldwide to help weight loss.

A 35 year old woman with idiopathic generalised epilepsy, who had not had seizures for three years while taking valproate (500 mg twice/day; 52 μg/ml) and phenobarbital (75 mg/day), had the sudden reappearance of myoclonic jerks, absences, and a tonic-clonic seizure a few days after a dietary supplementation with chitosan (500 mg twice/day) for weight loss. She denied changing her diet and consuming other drugs or natural substances. Seizures remitted after chitosan was stopped. Three months later she …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to to receive unlimited access to all content on for 14 days.
Sign up for a free trial